Alert archive / Michigan / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 63, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 9, 2006, 8:06 PM EDT for Wexford County, Michigan. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2006, 8:06 PM EDT (00:06 UTC)
- Expired
- Jul 9, 2006, 8:42 PM EDT
- In force
- 36 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 93 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 8:15 PM EDT | HAIL 0.75 | 6 Nw Cadillac, MI | REPORTED BY OFF DUTY ROAD COMMISION EMPLOYEE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 2:49 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.1 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 916 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -54 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KAPX 100006
SVRAPX
MIC165-100100-
/O.NEW.KAPX.SV.W.0063.060710T0006Z-060710T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
806 PM EDT SUN JUL 9 2006
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEXFORD COUNTY IN NORTHERN LOWER MICHIGAN
* UNTIL 900 PM EDT
* AT 802 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED NEAR SHERMAN...OR ABOUT 15 MILES SOUTHEAST OF
THOMPSONVILLE...MOVING SOUTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
6 MILES SOUTHWEST OF MANTON AROUND 820 PM EDT...
CADILLAC AROUND 825 PM EDT...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4450 8570 4434 8580 4419 8580 4419 8536
4450 8536
$$2 follow-up statements
000
WWUS34 KAPX 100018
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
818 PM EDT SUN JUL 9 2006
MIC165-100100-
/O.CON.KAPX.SV.W.0063.000000T0000Z-060710T0100Z/
WEXFORD MI-
818 PM EDT SUN JUL 9 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR WEXFORD COUNTY...
AT 815 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR MEAUWATAKA...OR ABOUT 9 MILES NORTHWEST
OF CADILLAC...MOVING SOUTHEAST AT 40 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
CADILLAC AROUND 825 PM EDT...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4449 8555 4436 8561 4419 8580 4419 8536
4450 8536
$$000
WWUS34 KAPX 100042
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
840 PM EDT SUN JUL 9 2006
MIC165-100050-
/O.CAN.KAPX.SV.W.0063.000000T0000Z-060710T0100Z/
WEXFORD MI-
840 PM EDT SUN JUL 9 2006
...THE SEVERE THUNDERSTORM WARNING FOR WEXFORD COUNTY IS CANCELLED...
AT 840 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS EXITED
THE AREA. THE WARNING HAS THEREFORE BEEN CANCELLED.
AT 828 PM...THE MEDIA REPORTED PEA SIZE HAIL IN CADILLAC WITH THIS
STORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT...AND CONDITIONS REMAIN
FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER IN AND NEAR THE WATCH
AREA. REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. BE
PREPARED TO TAKE ACTION IF SEVERE WEATHER APPROACHES.
LAT...LON 4449 8555 4436 8561 4419 8580 4419 8536
4450 8536
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:00 PM EDT, 5 hours 6 minutes earlier.
Area forecast discussion, Jul 9, 3:00 PM EDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 300 PM EDT SUN JUL 9 2006 .DISCUSSION...THUNDERSTORMS CONTINUED TO INCREASE IN COVERAGE/INTENSITY LATE THIS AFTERNOON ACROSS FAR NRN LOWER MI...THANKS TO STRONG SURFACE HEATING (MLCAPES 1500-2000 J/KG)...CONVERGENCE ALONG COLD FRONT DROPPING SE ACROSS THE REGION...AND MID LEVEL COOLING ASSOCIATED WITH WELL DEFINED 500 MB IMPULSE PASSING THROUGH LAKE SUPERIOR. STORMS WILL CONTINUE TO EXPAND SE NEXT SEVERAL HOURS...AS COLD FRONT DROPS SE TO EXTEND FROM APN-TVC BY 22-00Z (SOMEWHAT SLOWER THAN EARLIER ANTICIPATED). WITH 40-45KT MID LEVEL FLOW PUNCHING INTO THE REGION...DEEP LAYER SHEAR IN EXCESS OF 40KTS...AND FREEZING LEVELS DROPPING TO AROUND 12KFT...SEVERE STORMS A POSSIBILITY. DAMAGING WIND PRODUCING BOWING/LINEAR SEGMENTS...ALONG WITH THREE QUARTER INCH DIAMETER HAIL...WILL BE POSSIBLE. THREAT FOR SEVERE STORMS SHOULD LINGER THROUGH ROUGHLY 01Z (WHEN RUC PROGS SURFACE COLD FRONT TO FINAL EXIT SOUTHERN PORTIONS OF FORECAST AREA). PER ONGOING TRENDS...FORECASTS HAVE ALREADY BEEN UPDATED TO ACCOUNT FOR SEVERE THUNDERSTORM WATCH 589...IN EFFECT UNTIL 9 PM EDT. SMITH WITH THE 4 PM PACKAGE...WILL ISSUE SMALL CRAFT ADVISORIES FOR NEARSHORE AREAS WHERE NORTH FLOW WILL BE ENHANCED TONIGHT...GIVEN THE DECENT POST FRONTAL SURFACE PRESSURE GRADIENT INDICATED BY THE LATEST SURFACE ANALYSIS. STARTING AT 01Z THIS EVENING...HIGHEST POPS WILL BE CONCENTRATED IN THE VICINITY OF THE UPPER CIRCULATION CENTER/COLD POOL (500 MB TEMPS AROUND -14C) ACROSS THE EASTERN UP (CHANCE POPS)...AND NEAR THE ANTICIPATED POSITION OF THE SURFACE BOUNDARY ACROSS S/SE COUNTIES (CHANCE POPS...EXCEPT LIKELY FAR SE)...WITH A TREND TOWARD DRYING AS THE NIGHT PROGRESSES (ISOLATED SHOWERS LINGER UNTIL AFTER MIDNIGHT ACROSS EASTERN CHIPPEWA/MACKINAC...CLOSEST TO THE DEPARTING UPPER LOW). WHERE MID LEVEL DRY SLOTTING BETWEEN THESE REGIMES...CONVECTION POTENTIAL WILL FADE WITH TIME...WITH A TRANSITION FROM ISOLATED SHOWERS OR THUNDERSTORMS EARLY TO DRY WEATHER BEFORE MIDNIGHT. THEN...UPSTREAM SATELLITE IMAGERY REVEALS A SWATH OF POST FRONTAL LOW CLOUDS...AND 12Z GUIDANCE SUGGESTS THAT THESE LOW CLOUDS WILL SPREAD SOUTH ACROSS THE REGION TONIGHT. THUS...THE SKY COVER FORECAST WILL INDICATE MOSTLY CLOUDY SKIES OVERNIGHT INTO MONDAY MORNING...THEN WILL INDICATE A TREND TOWARD DECREASING CLOUDS MONDAY AFTERNOON AS SUBSIDENCE/MIXING/DRYING TAKE HOLD (ALTHOUGH MODEL SOUNDINGS SUGGEST THE POTENTIAL FOR DECENT CUMULUS DEVELOPMENT THAT MAY OFFSET THE DRYING TREND). OTHERWISE...EXPECT BELOW NORMAL TEMPS MONDAY...WITH HIGHS RANGING FROM THE UPPER 60S TO MID 70S...AND EVEN COOLER TEMPS ARE POSSIBLE IF CLOUDS PERSIST LONGER...SIMILAR TO THE UPSTREAM REGIME THIS AFTERNOON. UNDER HIGH PRESSURE (ASSUMING CLEARING SKIES) TEMPS SHOULD FALL INTO THE MID TO UPPER 40S AT MANY INLAND LOCATIONS MONDAY NIGHT. TUESDAY AND TUESDAY NIGHT...12Z GUIDANCE HAS TRENDED FASTER WITH THE EXIT OF SHORTWAVE RIDGING AND THE ADVANCE OF WARM ADVECTION/DEEP LAYER ASCENT AND ASSOCIATED PRECIPITATION...IN ADVANCE OF A COMPLEX TROUGH AT THE SURFACE AND ALOFT THAT WILL EMERGE FROM THE CENTRAL US TOWARD THE LAKES. 12Z MODEL SOLUTIONS RANGE FROM THE EXTREMES OF THE GFS...WHICH EJECTS THE WAVE EAST WITH MOST PRECIP REMAINING SOUTH OF THE FORECAST AREA...TO THE STRONGER NAM...WHICH PUSHES THE WAVE AND ASSOCIATED PRECIP N/NE ACROSS THE ENTIRE FORECAST AREA...WHILE THE 12Z CANADIAN/UKMET SOLUTIONS STAKE OUT THE BROAD MIDDLE GROUND...PUSHING A CONSOLIDATED WAVE NE AND PRODUCING NUMEROUS TO WIDESPREAD SHOWERS/THUNDERSTORMS ACROSS NORTHERN LOWER MICHIGAN. GIVEN THE PRESENCE OF RIDGING N/NW OF THE SHORTWAVE...WOULD EXPECT MORE EASTWARD PROGRESS OF THE SYSTEM THAN DEPICTED BY THE NAM...BUT A STRONGER SYSTEM SHOULD PROGRESS FARTHER NORTH THAN DEPICTED BY THE GFS. THUS...THIS FORECAST WILL FAVOR THE MIDDLE OF THE ROAD UKMET SOLUTION THROUGH WEDNESDAY...WITH CHANCE POPS ACROSS SOUTHERN COUNTIES LATE TUESDAY AFTERNOON...FOLLOWED BY A PERIOD OF LIKELY POPS TUESDAY NIGHT/WEDNESDAY MORNING ACROSS NORTHERN LOWER MICHIGAN...TAPERING TO CHANCE POPS WEDNESDAY/WEDNESDAY NIGHT (WITH CHANCE POPS ACROSS EASTERN UPPER MICHIGAN THROUGH THE PERIOD. GIVE THE MODEL TREND TOWARD A STRONGER/MORE COHERENT AND PROGRESSIVE SYSTEM...AS OPPOSED TO THE BROAD/SLOWER SOLUTIONS OF THE PAST FEW RUNS...RIDGING...SUBSIDENCE AND DRYING MAY ALREADY BE ESTABLISHED BY LATE WEDNESDAY NIGHT OR THURSDAY. FOR NOW...TRENDED TOWARD A DRIER SCENARIO...WITH NO POPS THURSDAY ACROSS THE N/W...AND TRIMMED AFTERNOON POPS BACK TO THE FAR S/SE. IF THE 12Z TRENDS PERSIST...WE SHOULD BE ABLE TO DROP MOST/ALL REMAINING POPS FROM LATE WEDNESDAY NIGHT AND/OR THURSDAY FORECASTS. THE LARGE SCALE RIDGING PATTERN THAT WILL COMMENCE THURSDAY WILL DOMINATE THROUGH AT LEAST SATURDAY...WITH THE RESERVOIR OF HOT AIR POOLED ACROSS THE WESTERN 2/3 OF THE U.S. SPILLING EAST INTO THE LAKES...ALLOWING FOR A RAPID RECOVERY TO ABOVE NORMAL TEMPERATURES BY FRIDAY...AND 90F TEMPS SHOULD BECOME COMMON AT INLAND LOCATIONS OVER THE WEEKEND. ANOTHER SHORTWAVE/ASSOCIATED COOL FRONT MAY PUSH INTO NORTHERN COUNTIES SATURDAY NIGHT OR SUNDAY...SO A MENTION OF THUNDER IS IN ORDER THERE...BUT CONFIDENCE IN THIS SCENARIO IS LOW...AS THE RIDGE COULD EASILY DEFLECT SHORTWAVES N/NE OF THE REGION...HOLDING THE JET/DOMINANT BAROCLINIC ZONE ACROSS CANADA. FURTHER...AN MCS PATTERN COULD DEVELOP INTO THE LAKES OVER THE WEEKEND...ESPECIALLY IF THE RIDGE AXIS BECOMES ESTABLISHED WEST OF THE REGION...BUT A DRIER AIRMASS ORIGINATING OVER THE W/SW...AS OPPOSED TO A JUICIER AIRMASS FLOWING NORTH FROM THE GULF...MAY LIMIT THAT POTENTIAL. ROWLEY && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 9, 11:25 AM EDT, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1125 AM EDT SUN JUL 9 2006 LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008- 015>036-041-042-101000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON- MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT- MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY- ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE- CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE- GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD- MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- 1125 AM EDT SUN JUL 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO TONIGHT ACROSS NORTHERN MICHIGAN. SOME OF THE STORMS MAY BE SEVERE. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL EXIST SOUTH OF A LINE FROM CHARLEVOIX TO ROGERS CITY BETWEEN 1 PM AND 8 PM. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH...AND HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. SMITH
In the hours before
Local storm report, Jul 9, 3:53 PM EDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
353 PM EDT SUN JUL 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 4 N HILLMAN 45.12N 83.90W
07/09/2006 E0.75 INCH MONTMORENCY MI TRAINED SPOTTER
&&
BERGERLocal storm report, Jul 9, 4:28 PM EDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
428 PM EDT SUN JUL 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM TSTM WND DMG 1 W SPRATT 45.00N 83.78W
07/09/2006 ALPENA MI LAW ENFORCEMENT
MULTIPLE TREES DOWN
&&
BERGERLocal storm report, Jul 9, 6:28 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
628 PM EDT SUN JUL 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND DMG 12 W OSCODA 44.42N 83.58W
07/09/2006 IOSCO MI LAW ENFORCEMENT
MULTIPLE TREES DOWN
&&
BERGERLocal storm report, Jul 9, 7:40 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
740 PM EDT SUN JUL 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 4 S ROSE CITY 44.36N 84.12W
07/09/2006 E0.75 INCH OGEMAW MI TRAINED SPOTTER
0725 PM TSTM WND DMG 4 S ROSE CITY 44.36N 84.12W
07/09/2006 OGEMAW MI TRAINED SPOTTER
SPOTTER ESTIMATES WINDS OF 60 TO 70 MPH. NUMEROUS TREES
DOWN, ONE FELL ONTO A BARN.
&&
BERGERNearby
Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.